Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 319, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 3, 2004, 2:11 AM CDT for Calhoun County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2004, 2:11 AM CDT (07:11 UTC)
- Expired
- Aug 3, 2004, 2:45 AM CDT
- In force
- 34 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Calhoun County, IA
The radar
The Des Moines radar (KDMX), 88 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2316 J/kg
- Mixed-layer CIN
- -300 J/kg
- Mixed-layer LCL
- 1934 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 030711
SVRDMX
IAC025-030745-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
210 AM CDT TUE AUG 3 2004
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CALHOUN COUNTY IN WEST CENTRAL IOWA
* UNTIL 245 AM CDT
* AT 209 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF LOHRVILLE...OR ABOUT 26
MILES SOUTHWEST OF FORT DODGE...MOVING EAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR FARNHAMVILLE AROUND 230 AM CDT.
AT 206 AM CDT...LAW ENFORCEMENT REPORTED GOLFBALL SIZED HAIL NORTH
OF CHURDAN NEAR THE CALHOUN GREENE COUNTY LINE.
DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED
AREA.
LARGE HAIL CAN CAUSE SERIOUS INJURY AND EXTENSIVE PROPERTY DAMAGE.
SEEK SAFETY IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS.
LAT...LON 4231 9446 4232 9445 4232 9442 4221 9442
4221 9460 4231 9460
$$
KINNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 9:40 PM CDT, 4 hours 31 minutes earlier.
Area forecast discussion, Aug 2, 9:40 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 940 PM CDT MON AUG 2 2004 .DISCUSSION SENT UPDATED ZONES SEVERAL MINUTES AGO. ADJUSTMENTS WERE MADE TO TEMP AND CLOUD TRENDS. STORMS OVER SDKTA APPEAR ELEVATED ATTM AND LOOK TO BE WEAKING BUT THESE WILL DROP INTO IA AFT 08Z PER EXTRAPOLATION AND FOLLOWING THE CORFIDI VECTORS. LOOKING AT MAINLY A WIND EVENT BY THE TIME IT ROLLS INTO OUR CWA THOUGH A REPORT OR TWO OF HAIL IS ALSO EXPECTED. NO OTHER CHANGES TO THE FCST WERE MADE. .DMX WATCHES/WARNINGS/ADVISORIES...NONE && FAB
Hazardous weather outlook, Aug 2, 11:35 AM CDT, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1135 AM CDT MON AUG 2 2004 IAZ004>007-015>017-031100- CERRO GORDO-EMMET-HANCOCK-KOSSUTH-PALO ALTO-WINNEBAGO-WORTH- 1135 AM CDT MON AUG 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS COULD DEVELOP THIS AFTERNOON ACROSS NORTHERN IOWA. THE MAIN THREAT WOULD BE LARGE HAIL UP TO 1 TO 2 INCHES IN DIAMETER. THE MOST FAVORED TIME FOR SEVERE WEATHER IS DURING THE OVERNIGHT HOURS HOWEVER...MAINLY FROM 10 PM TO 6 AM. A THUNDERSTORM COMPLEX IS EXPECTED TO MOVE ACROSS CENTRAL IOWA... BUT THERE WILL STILL BE A THREAT OF DAMAGING WINDS ACROSS THE NORTH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED SEVERE STORMS WITH DAMAGING WINDS COULD LINGER UNTIL MID MORNING TUESDAY ACROSS THE MASON CITY AREA. OTHERWISE...ADDITIONAL THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT...BUT MUCH OF THE ACTIVITY IS EXPECTED TO STAY SOUTH OF CARROLL AND DENISON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON...BUT MORE LIKELY FROM 10 PM TONIGHT UNTIL 6 AM TUESDAY MORNING. IAZ023>028-033>039-044>050-057>062-070>075-031100- ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS- CRAWFORD-DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN- HUMBOLDT-JASPER-MADISON-MAHASKA-MARION-MARSHALL-POCAHONTAS-POLK- POWESHIEK-SAC-STORY-TAMA-WARREN-WEBSTER-WRIGHT- 1135 AM CDT MON AUG 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A MUCH OF CENTRAL IOWA... BETWEEN THE HIGHWAY 92 IN THE SOUTH TO HIGHWAY 3 IN THE NORTH. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS COULD DEVELOP LATE THIS AFTERNOON...MAINLY TO THE NORTHEAST OF MARSHALLTOWN. IF THE STORMS DEVELOP...THE MAIN THREAT WOULD BE LARGE HAIL OF 1 TO 2 INCHES IN DIAMETER. THE MOST FAVORED TIME FOR SEVERE WEATHER IS DURING THE OVERNIGHT HOURS HOWEVER...MAINLY FROM MIDNIGHT TO 8 AM. A THUNDERSTORM COMPLEX IS EXPECTED TO MOVE FROM WEST TO EAST ACROSS CENTRAL IOWA...WITH A THREAT OF DAMAGING STRAIGHT LINE WIND GUSTS OF 60 TO 70 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED SEVERE STORMS WITH DAMAGING WINDS COULD LINGER UNTIL MID MORNING TUESDAY ACROSS THE WATERLOO AND TAMA AREAS. OTHERWISE... ADDITIONAL THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT...BUT MUCH OF THE ACTIVITY IS EXPECTED TO STAY SOUTH OF A JEFFERSON TO TAMA LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS MOST LIKELY FROM MIDNIGHT UNTIL 8 AM TUESDAY MORNING. IAZ081>086-092>097-031100- ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR- UNION-WAPELLO-WAYNE- 1135 AM CDT MON AUG 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL FROM HIGHWAY 34 SOUTH. .DAY ONE...THIS AFTERNOON AND TONIGHT A THUNDERSTORM COMPLEX IS EXPECTED TO MOVE THROUGH CENTRAL IOWA AFTER MIDNIGHT. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS COULD REACH SOUTHERN IOWA...WITH THE MAIN THREAT BEING DAMAGING STRAIGHT LINE WIND GUSTS FROM 60 TO 70 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED SEVERE STORMS WITH DAMAGING WINDS COULD LINGER UNTIL MID MORNING TUESDAY ACROSS THE OSKALOOSA AND OTTUMWA AREAS. OTHERWISE... ADDITIONAL THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT...WITH LARGE HAIL AND WIND GUSTS OF 60 TO 70 MPH POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE FROM MIDNIGHT TONIGHT UNTIL 8 AM TUESDAY MORNING. JUNGBLUTH
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 1:51 AM CDT | Severe Thunderstorm Warning | DMX | Greene | 54 min |
| Aug 3, 2:42 AM CDT | Severe Thunderstorm Warning | DMX | Greene | 58 min |
| Aug 3, 3:03 AM CDT | Severe Thunderstorm Warning | DMX | Boone | 57 min |
| Aug 3, 3:55 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 60 min |
| Aug 3, 4:29 AM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 61 min |
| Aug 3, 4:31 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 59 min |
| Aug 3, 4:43 AM CDT | Severe Thunderstorm Warning | DMX | Boone | 57 min |
| Aug 3, 5:11 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 49 min |
| Aug 3, 5:29 AM CDT | Severe Thunderstorm Warning | DMX | Marion | 61 min |
| Aug 3, 5:35 AM CDT | Severe Thunderstorm Warning | DMX | Monroe | 55 min |
| Aug 3, 6:58 AM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 47 min |
| Aug 3, 1:12 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 63 min |
| Aug 3, 1:53 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 52 min |
| Aug 3, 2:34 PM CDT | Severe Thunderstorm Warning | DMX | Winnebago | 56 min |
| Aug 3, 2:44 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 31 min |
| Aug 3, 3:02 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 58 min |
| Aug 3, 3:05 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Sac | 55 min |
| Aug 3, 3:34 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 56 min |
| Aug 3, 3:48 PM CDT | Tornado Warning | DMX | Greene | 42 min |
| Aug 3, 3:56 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 34 min |
| Aug 3, 4:17 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton | 43 min |
| Aug 3, 4:19 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 41 min |
| Aug 3, 4:27 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 48 min |
| Aug 3, 4:38 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Grundy | 52 min |
| Aug 3, 4:42 PM CDT | Severe Thunderstorm Warning | DMX | Story | 33 min |
| Aug 3, 4:52 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 53 min |
| Aug 3, 4:57 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 33 min |
| Aug 3, 5:02 PM CDT | Tornado Warning | DMX | Marshall | 43 min |
| Aug 3, 5:16 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 29 min |
| Aug 3, 5:23 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 52 min |
| Aug 3, 5:27 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Story | 48 min |
| Aug 3, 5:28 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 47 min |
| Aug 3, 5:32 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy | 58 min |
| Aug 3, 5:44 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 31 min |
| Aug 3, 6:38 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 52 min |
| Aug 3, 6:53 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 37 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.